Last month, I covered my first visit to the infusion center. Today, I would like to tell a story that just might help others caught in the same position down the road.
The list of possible side effects for my treatment is long. Fatigue, muscle ache, nausea, neuropathy, constipation, diarrhea (both?, huh?), etc. The list goes on and on. So when I found myself extremely tired with a killer headache right after my first session, I chalked it up to the therapy. A little nausea was handled with the meds supplied by my oncologist. I was expecting these symptoms to last a day or two, based on conversations with the staff at the oncology center as well as past colon cancer patients.
7 days later, I still was not “right”. That’s when it hit me. “It” being the nearly gallon a day of diet soda I consumed over the past couple decades. Due to the immediate onset of neuropathy right after my first therapy session, I could not drink any cold drinks without experiencing a severe scratching sensation as I swallowed. So, I went from roughly 800mg of caffeine a day to zero on the same day I had my first treatment. Combine that with the fact that I had never tried to kick the caffeine habit before, and it’s easy to see that I attributed all of my distress to the chemotherapy. Unfortunately, I do not like hot caffeinated drinks. No coffee or tea. Either one of these would have prevented my caffeine withdrawal symptoms.
Now, this is usually where the lectures about the evils of diet soda start. Trust me, I have heard them all. I have had a total of one can of soda (room temperature) since October 23rd. I have consumed more water in the last 2 ½ weeks than in the last 2 ½ months. I am going to use my therapy as an opportunity to rid myself of the diet soda habit.
As for the caffeine, I am now taking about 250mg a day to keep me level. I will also wean myself off of caffeine eventually. It is just not prudent to try to do it at the same time therapy begins.
My takeaway? I will always ask anyone heading down the chemotherapy path the following question. “Is your caffeine consumption primarily from cold drinks?” If the answer is yes, then they need to be warned about neuropathy side effects and caffeine withdrawal and to be prepared to supplement caffeine when treatment begins. In fact, if you are reading this post, you can now issue the same warning.
As I type this, I am about a week removed from therapy session No. 2. The symptoms were much more manageable with some caffeine in my system. Neuropathy and fatigue are my main issues. There is a cumulative effect as the treatments continue, so we will have to wait and see if the recovery period starts to lengthen.
Tales from the Infusion Center
At every therapy session, I have to hang out at the infusion center for 3.5 to 4 hours. I get a comfortable recliner, wifi, power, and roughly 12-15 comrades undergoing their own therapies. As you can imagine, it is quite a range of personalities. A few sleep during treatment. A couple like me bring laptops and iPads. Still others sit and visit. But the most entertaining compadre so far was at my last session. We’ll call him Ned. I have no idea what his real name is. Ned and his wife, Nadine (again, made up) are probably in their late sixties, early seventies. He sat next to me and I cleared my stuff off of the table between us to give him some room. Out came a portable DVD player. Good, I thought. I had work to do and I was afraid Ned would want to talk.
So Ned gets hooked up, and he’s full of jokes and one-liners. Some funny, other not so much. His wife and the nurse humored him, so all was well. Ned settles in to watch his movie, inserts his earphones, and upon starting the movie, does not realize he does not have the earphones completely plugged in. The entire infusion center was treated to a scene from, I think, “The Untouchables” for about 20 seconds. It took this long for Nadine to realize what Ned had done and to loudly bring it to his attention. I’m pretty sure Ned just thought the volume in his ear buds was kinda low.
About a half hour later, Ned gets a phone call. It was his daughter. I know this because he loudly told Nadine so. For the next 5 minutes, it felt like an SNL skit. “I can’t hear you” or “You are breaking up” was interspersed among such gems as “I think I get 3 more gallons and then I’m out of here” (infusion center humor) or “Don’t put jalapenos on your salad this time. You know what that does to you.” Fortunately, Ned did not detail what happens with the jalapenos.
I liked Ned and Nadine. Hopefully we share a session again in the future. Watch for more Tales from the Infusion Center in future posts. Thanksgiving interrupted my schedule, so I get an additional week off. Fine with me. Maybe I can have a piece of cold pumpkin pie loaded with whipped cream. We’ll see…